Hail, Weld
- When
- May 20, 5:25 PM MST
- Where
- Weld County, 2 mi SE of Ft Lupton
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.067, -104.767
12 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 20, 1:30 PM MST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT THU MAY 20 2004 ...CORRECTION... .SHORT TERM...THUNDERSTORM POTENTIAL GOES UP THIS EVENING WITH INFLUX OF DEEP LOW LEVEL MOISTURE ON MODERATELY STRONG SELY FLOW. MODELS SHOW SFC LOW IN E-CNTRL COLORADO WRAPPING MOISTURE BACK INTO THE FRONT RANGE THIS EVENING WITH LOWER/MID 50S DEWPTS MOVING UP THE SOUTH PLATTE VALLEY. CUMULUS POPPPING NOW ALONG THE PALMER DIVIDE PROBABLY THE SEEDS FOR CONVECTION ON THE PLAINS THIS EVENING. A SECOND AREA OF NEW CONVECTION OVER THE FOOTHILLS NOW MOVING OVER THE NRN URBAN CORRIDOR MAY PRODUCE OUTFLOW TO GENERATE STORMS IN THE METRO AREA NEXT FEW HOURS. DOWNSTREAM OVR NRN ARIZONA A REGION OF DECENT UPPER TROPOSPHERIC DIVERGENCE PROGGED BY BOTH ETA AND AVN TO PASS OVR NERN CO BETWEEN 06Z-12Z. SOUNDINGS FROM THE MM5 AND ETA SHOW PRETTY IMPRESSIVE 0-3KM HELICITIES ALONG A SHARP BNDRY LAYER SHEAR AXIS LIFTING SLOWLY NEWRD ACRS THE NERN CO PLAINS TONIGHT. STRONG SFC-700MB WAA ALSO RESPONSIBLE FOR CAPE VALUES IN THE 1500-2500 RANGE AND 700-500 LAPSE RATES IN THE 8-10C/KM RANGE IN THIS AREA. LATEST SPC CONVECTIVE OUTLOOK HAS PRETTY MUCH ALL OF ERN CO UNDER A SLIGHT RISK THROUGH 12Z/21. MOIST POST-STORM ENVIRONMENT WILL ALSO RESULT IN AT LEAST PATCHY FOG ON THE PLAINS LATE. FRIDAY...ATMOSPHERE DRIES WITH WARM SWLY FLOW ALOFT MIXING DOWN TO THE SFC BY AFTERNOON. ETA MAYBE A BIT FAST IN FLUSHING LOW LEVEL MOISTURE OUT. STRONG SOLAR HEATING AND WEAK MID/UPR LEVEL DIVERGENCE ENOUGH TO PRODUCE AT LEAST ISOLATED STORMS IN THE AFTERNOON...MAINLY OVER AND NEAR THE MTNS. MAX TEMPERATURES EXPECTED TO BE SOME 5 TO 10 DEGS ABOVE THOSE OBSERVED TODAY. .LONG TERM DISCUSSION...EASTERN PACIFIC RIDGE CONTINUES TO DROP ENERGY ALONG THE WEST COAST RESULTING IN A GENERALLY DRY SW FLOW PATTERN ACROSS CO THRU TUESDAY. SERIES OF WEAK WAVES MOVES ACROSS CO IN THE SW FLOW BUT NONE OF THESE IS VERY STRONG WITH MOISTURE LACKING. STRONGEST WAVE LIFTS ACROSS CO ON SAT WITH PRETTY DECENT JET CORE RIDING INTO SERN CO 00Z SUN WHICH GIVES US SOME DECENT ASCENT. PROBLEM IS AIRMASS IS FAIRLY DRY...WITH MARGINAL MSTR ACROSS NRN PTNS OF CWA. WILL MAINTAIN ISOLD POPS TO REFLECT THE RELATIVELY DRY AIRMASS. SHOULD BE LESS ACTIVITY ON SUNDAY WITH DRIER AIR AND MORE SUBSIDENT AIRMASS. AS THE ENERGY DROPS INTO THE PAC NW STATES DURING THIS LONG TERM PERIOD...ENERGY IS SPLITTING BETWEEN THE NRN AND SRN BRANCHES. NRN FLOW ENERGY CONTINUES TO DROP DOWN WEAK SURGES INTO NERN CO AND GFS LONG RANGE STUFF CONTINUES TO SHOW A STALLED FRONTAL BOUNDARY ACROSS FAR NERN CO WHICH COULD BE A FOCUS FOR ISOLD STORMS INTO EARLY NEXT WEEK. LATEST GFS SHOWS THE RIDGE ALOFT BUILDING OVER ROCKY MTN REGION AS CLOSED LOW OFF SRN CA LIFTS NE LATE IN THE WEEK. STILL A LOT OF DIFFEERNECES IN HOW THE MODELS ARE PHASING THE ENERGY BETWEEN THE STREAMS. STILL LOOKS GENERALLY DRY IN DAYS 6-7 AND WILL LEAVE FCST THAT WAY WITH SEASONAL TEMPS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && BAKER/ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1110 AM MDT THU MAY 20 2004 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1110 AM MDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WEAK FRONTAL BOUNDARY STALLED ALONG THE MONUMENT RIDGE LATE THIS MORNING WILL SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO FORM INITIALLY OVER THE HIGHER TERRAIN OF SOUTHERN JEFFERSON...DOUGLAS AND ELBERT COUNTIES. THESE STORMS MAY PRODUCE HAIL AND BRIEF HEAVY RAIN. WINDS ALOFT WILL THEN CARRY THESE STORMS NORTH AND EAST POSSIBLY OVER THE DENVER METRO AREA LATE THIS AFTERNOON. AGAIN HAIL AND BRIEF HEAVY RAIN WILL BE THE MAIN THREAT. THIS EVENING STRENGTHENING SOUTHERLY LOW LEVEL WINDS ON THE PLAINS WILL HELP MOVE THE FRONTAL BOUNDARY NORTHWARD. STRONG DESTABILIZATION AND WIND SHEAR ALONG THIS ADVANCING BOUNDARY WOULD SUPPORT THE FORMATION OF SCATTERED THUNDERSTORMS THIS EVENING...GENERALLY EAST OF AN ELBERT TO FORT MORGAN LINE. SOME OF THESE STORMS MAY BECOME SEVERE WITH STRONG WINDS AND LARGE DAMAGING HAIL. THE STRONGLY SHEAR ENVIRONMENT MAY ALSO PRODUCE A FEW TORNADIC SUPERCELL THUNDERSTORMS. MOST OF THIS STORM ACTIVITY IS EXPECTED TO END BY AROUND 3 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A GENERAL DRY SOUTHWEST FLOW IN THE UPPER LEVELS WILL KEEP MUCH OF THE AREA WARM AND DRY. THERE WILL BE ENOUGH MOISTURE AND INSTABILITY FOR ISOLATED THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 4 PM CLOSE TO THE DENVER METRO AREA AND ON THE NORTHEAST PLAINS OF COLORADO AFTER 6 PM. BAKER/ENTREKIN
The Denver radar (KFTG), 36 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
12 hail, 4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401585, 5401586, 5401587, 5401660, 5401661, 5401662, 5401663, 5401664, 5401665, 5401666, 5401667, 5401668, 5401669, 5401670, 5401671, 5401672.